Utah, 2009

High Wind in Utah, October 4, 2009

October 4, 2009 · NWS SLC · 1 event in 1 county or zone

A storm system moved through Utah, bringing rain to northern Utah and severe gusty winds to southern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A storm system moved through Utah, bringing rain to northern Utah and severe gusty winds to southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 4, 8:26 AM MST, 37 minutes earlier.

Area forecast discussion, Oct 4, 8:26 AM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
926 AM MDT SUN OCT 4 2009

.SYNOPSIS...A COLD PACIFIC TROUGH WILL SETTLE ACROSS THE GREAT BASIN
TODAY. THIS TROUGH WILL REMAIN OVER THE REGION THROUGH THE EARLY
PART OF THE WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS UPPER LOW CENTER OVER NEVADA-
CALIFORNIA-OREGON TRIPLE POINT. THIS IS PRECISELY WHERE THE 700MB
LOW IS SITUATED. MOISTURE ABUNDANT OVER NORTHERN UTAH WITH THIS
SYSTEM BECOMING LESS SO FARTHER TO THE SOUTH. 15Z SURFACE
ANALYSIS AND MESONET DATA DEPICT COLD FRONT EAST OF WENDOVER BUT
STILL WEST OF THE GREAT SALT LAKE. THIS FRONT WILL CONTINUE EAST
THROUGH THE DAY. BAND OF INSTABILITY OUT AHEAD OF THE COLD FRONT
HAS KICKED OFF THUNDERSTORMS ACROSS THE WASATCH FRONT THIS MORNING
AND ACTIVITY CONTINUES. EXPECT THIS CONVECTION TO CONTINUE FOR A
FEW HOURS THEN A LULL UNTIL THE COLD FRONT PASSES AND MORE
STRATIFORM PRECIPITATION...WITH EMBEDDED THUNDERSTORMS COMMENCES
THIS AFTERNOON. HAVE HAD REPORTS OF PEA-DIME SIZED HAL WITH SOME
OF THESE STORMS. CURRENT WIND ADVISORY IN PLACE LOOKS GOOD AND NO
ADJUSTMENTS ARE NEEDED IN THIS AREA ALTHOUGH MAY BE ABLE TO OMIT
WESTERN UTAH IN AFTERNOON UPDATE IF FRONT MOVES FAR ENOUGH EAST.
FORECAST IN GOOD SHAPE WITH NO UPDATE NEEDED THIS MORNING AS THE
MORE PRESSING CONCERNS DEAL WITH AVIATION AND THUNDERSTORM
ACTIVITY.

&&

.AVIATION...SOUTHERLY WINDS WILL PREVAIL AT KSLC THROUGH AFTERNOON
INCREASING AND BECOMING GUSTY BY MID-MORNING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE DURING THE AFTERNOON...WITH
A 40 PERCENT CHANCE OF TEMPORARY MVFR CONDITIONS AT THE TERMINAL.
COLD FRONT IS EXPECTED TO ARRIVE AROUND 21Z SWITCHING THE WINDS
TO THE NORTHWEST. THERE IS A 30 PERCENT CHANCE THAT THE FRONT
COULD ARRIVE SOONER THAN OR AFTER 21Z.

&&

.FIRE WEATHER...A PACIFIC STORM SYSTEM MOVING INTO THE GREAT BASIN
WILL CONTINUE TO RESULT IN STRONG SOUTH TO SOUTHWEST WINDS ACROSS
MUCH OF CENTRAL AND SOUTHERN UTAH TODAY THROUGH THIS EVENING.
HOWEVER...MOISTURE HAS ALSO BEGUN TO MOVE INTO THE AREA FROM THE
SOUTH...SO RELATIVE HUMIDITIES THIS AFTERNOON SHOULD BE SUFFICIENTLY
HIGH TO AVOID CRITICAL FIRE WEATHER CONDITIONS. ADDITIONALLY...THIS
MOISTURE WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS
TODAY ACROSS THE NORTHERN HALF OF UTAH.

THE SURFACE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL SLOWLY MOVE
ACROSS UTAH LATE THIS AFTERNOON THROUGH TONIGHT...BRINGING VALLEY
RAIN AND MOUNTAIN SNOW SHOWERS TO THE NORTHERN HALF OF UTAH. A MUCH
COOLER AIRMASS WILL MOVE INTO THE REGION BEHIND THIS FRONT FOR THE
FIRST HALF OF THE WORK WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 9 PM SUNDAY FOR UTZ003-UTZ005-UTZ008-UTZ012-
     UTZ013-UTZ014-UTZ015-UTZ016-UTZ019-UTZ020-UTZ021-UTZ517-
     UTZ518.

WY...NONE.

&&

PUBLIC/AVIATION...YOUNG
FIRE WEATHER......SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 4, 2:37 AM MST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 AM MDT SUN OCT 4 2009

UTZ001>016-019>021-517-518-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
337 AM MDT SUN OCT 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS WILL BE COMMON ACROSS MUCH OF UTAH TODAY.
THOSE WITH WIND SENSITIVE OPERATIONS WILL BE AFFECTED BY THESE
WINDS.

SNOW LEVELS ARE FORECAST TO FALL TOWARD EIGHT THOUSAND FEET
LATE THIS AFTERNOON AS A COLD FRONT CROSSES THE STATE. SNOW
ACCUMULATIONS ARE EXPECTED IN THE HIGHER TERRAIN OF NORTHERN AND
CENTRAL UTAH THROUGH THE EVENING BEFORE DIMINISHING
OVERNIGHT. THUNDER WILL BE POSSIBLE ACROSS THE NORTHERN AND
EASTERN PORTION OF UTAH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIDESPREAD FROST MAY OCCUR ALONG THE WASATCH FRONT EARLY TUESDAY
AND WEDNESDAY MORNINGS.

A SECOND STORM SYSTEM IS EXPECTED TO AFFECT SOUTHERN UTAH DURING
THE SECOND HALF OF THE WORK WEEK...BRINGING AN INCREASE IN CLOUD
COVER AND A CHANCE FOR SHOWERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Oct 4, 7:51 AM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
851 AM MDT SUN OCT 4 2009

UTZ002-003-007-008-041530-
NORTHERN WASATCH FRONT UT-SALT LAKE AND TOOELE VALLEYS UT-WASATCH
MOUNTAINS I-80 NORTH UT-WASATCH MOUNTAINS SOUTH OF I-80 UT-
851 AM MDT SUN OCT 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN DAVIS...
CENTRAL SALT LAKE AND EXTREME NORTHERN UTAH COUNTIES UNTIL 930 AM
MDT...

AT 848 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MIDVALE...OR NEAR SANDY...MOVING NORTH AT 30
MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM AND WIND GUST TO 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
   HOLLADAY... MURRAY... TAYLORSVILLE AND  WEST VALLEY CITY...
   SOUTH SALT LAKE...
   SUGARHOUSE...
   UNIV OF UTAH... SALT LAKE CITY AND  SLC INTL ARPT...
   NORTH SALT LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM IS CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL
AND DANGEROUS LIGHTNING. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

LAT...LON 4085 11204 4085 11169 4053 11173 4053 11198
TIME...MOT...LOC 1450Z 186DEG 28KT 4062 11186

YOUNG

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southwest Utah

When
October 4, 9:03 AM MST to 3:45 PM MST
Where
Southwest Utah forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

Recorded wind gusts included 60 mph at the Cedar City ASOS, 61 mph at the Enterprise RAWS, 58 mph at the Milford ASOS, and 62 mph at the I-15 at Black Ridge sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200353.